Ohio, 2017Damaging Winds in Ohio, May 19, 2017
May 19, 2017 · NWS RLX · 2 events in 1 county or zone
Showers and thunderstorms formed along a cold front which moved through southeastern Ohio during the evening of the 19th. Most storms stayed below severe levels, however one pulsed up and resulted in tree damage in Perry County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms formed along a cold front which moved through southeastern Ohio during the evening of the 19th. Most storms stayed below severe levels, however one pulsed up and resulted in tree damage in Perry County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 19, 4:22 PM EST, 1 hour 23 minutes earlier.
Area forecast discussion, May 19, 4:22 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
522 PM EDT Fri May 19 2017
.SYNOPSIS...
Cold front moves in from the west tonight, and then lifts back
north, keeping area unstable this weekend. A new cold front
crosses from the west Sunday night. High pressure Monday night.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 515 PM Friday
Surface low pressure located just northwest of the CWA with a
cold front extending south-southwestward from it, eventually
tailing back to the southwest through the lower Ohio River
Valley as of 5 PM.
CAPE values were up around 2500 J/kg ahead of the storms but the
shear was largely north of the low pressure center and most of
the storms. However, 15 to 20 kts h85 flow and 25 to 30 kts
mean h85-h5 flow could still support some storm organization.
Adjusted PoPs, clouds and thunder to better reflect line of
storms along cold front traversing east across the area
overnight. Severe weather wording added where watch 247 is in
effect until 11 pm over much of the middle Ohio Valley, then
the intensity and coverage decrease overnight.
As of 205 PM Friday...
The convection that moved into the southern CWA this morning
has completely disrupted the overall synoptic setup, so there is
some disarray to the activity this afternoon and what is
expected later tonight. Got a mesohigh developed where the
decaying convection/stratiform rain shield resides from the
morning activity, with a northerly moving outflow boundary
sparking the next round of convection across the northern tier.
This has made the warm front over the area all but impossible to
locate. The cool mesohigh has either made a pocket within the
warm sector that is trying to move north, or it is holding up
the front. Either way, modification of what is left over of
heating today could be enough to get another round of isolated
convection into the evening as the synoptic flow of the warm
sector gets going again.
High res models indicating another wave of activity moving in
from the northwest heading into early tonight, so ramp the POPs
up to likely in this area. Overall the activity has remained
largely below severe limits, and expect that trend to continue,
although given the slight risk that was extended into the area,
isolated severe cannot be ruled out. Flow aloft still remains a
limiting factor here. Will need to watch the coal fields for
additional rain with well over an inch falling earlier this
morning.
&&
.SHORT TERM /SATURDAY NIGHT/...
As of 230 PM Friday...
Saturday night will feature a lifting warm front to the
northeast. Showers and thunderstorms will be possible during
this time. Any storm that does move across the area will be capable
of heavy rain. Additional rain will accompany the cold front on
Sunday. As the frontal system moves east, rainfall will
diminish during the overnight hours Sunday. Areas that have
already received heavy rainfall from Friday morning and
afternoons storms should be closely monitored for potential
flash flooding during this weekend.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 230 PM Friday...
A period of cooler and drier air will follow the exiting cold
front early Monday. However, the chances for rain return by
midweek with the next frontal system. Temperatures will return
to a more seasonable level during this period.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
As of 155 PM Friday...
Low confidence aviation forecast given the decaying convection
over southern West Virginia and new convection firing across the
northern terminals. Nature of it is scattered, and the life
cycles of storms that form have been relatively short over the
last hour, so this makes the prevailing conditions tricky.
Storms are out there and near terminals, and have done my best
to get the sites that could see TSRA into TEMPOs over the next
few hours.
Expecting partial clearing tonight with lingering mid to high
level clouds in place, but with rain, added fog to the mix.
There could be many factors in play here that could thwart that
potential however, which adds to the lower than normal
confidence for this issuance. As with any thunderstorm type
activity, the mesoscale activity is going to be changing the
larger scale environment for tonight.
For the ongoing storms, some AMD may be necessary.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z
SATURDAY...
FORECAST CONFIDENCE: Low.
ALTERNATE SCENARIOS: Amendments likely for changing environments
from thunderstorm/rain passage.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08
EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04
CRW CONSISTENCY H H H H H H H H H H H L
HTS CONSISTENCY H H H H H H H H H H H M
BKW CONSISTENCY H H H H H H H H H H L L
EKN CONSISTENCY H H H H H H H M M L L M
PKB CONSISTENCY H H H H H H H H H L H M
CKB CONSISTENCY H H H H H H H H H H H L
AFTER 18Z SATURDAY...
Isolated IFR possible in showers and thunderstorms through
Sunday with afternoon timeframe most likely occurrence.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...ARJ/26/TRM
NEAR TERM...TRM/26
SHORT TERM...JB
LONG TERM...JB
AVIATION...26
Hazardous weather outlook, May 19, 2:30 PM EST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
330 PM EDT Fri May 19 2017
KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>028-030>034-
039-040-515>526-201930-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-Braxton-Lewis-
Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
330 PM EDT Fri May 19 2017
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central West
Virginia, northeast West Virginia, northern West Virginia,
southeast West Virginia, southern West Virginia and western West
Virginia.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ066-067-075-076-083>086-WVZ007>011-016>020-029-201930-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Gilmer-
330 PM EDT Fri May 19 2017
...SEVERE THUNDERSTORM WATCH 247 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northern West Virginia and
western West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, May 19, 12:16 PM EST, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Charleston WV
116 PM EDT FRI MAY 19 2017
OHZ075-083>085-191745-
Jackson-Athens-Meigs-Vinton-
116 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MEIGS...
NORTHEASTERN JACKSON...SOUTHWESTERN ATHENS AND EASTERN VINTON
COUNTIES...
At 115 PM EDT, a strong thunderstorm was located near Wellston,
moving northeast at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Jackson, Wellston, Mcarthur, Albany, Lake Hope State Park, Hamden,
Zaleski, Wilkesville, Radcliffe and Carpenter.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3939 8235 3926 8206 3903 8238 3904 8243
3898 8244 3894 8250 3902 8263 3939 8241
TIME...MOT...LOC 1715Z 214DEG 34KT 3904 8251
09Special weather statement, May 19, 4:55 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Charleston WV
555 PM EDT FRI MAY 19 2017
OHZ066-192230-
Perry-
555 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PERRY COUNTY...
At 554 PM EDT, a strong thunderstorm was located over Hebron, or near
Heath, moving east at 25 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Somerset, Perry State Forest, Thornport, Harbor Hills, Crooksville,
Thornville and Glenford.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3993 8242 3992 8241 3991 8217 3982 8217
3981 8207 3971 8210 3978 8240 3983 8240
3984 8247 3993 8246
TIME...MOT...LOC 2154Z 281DEG 22KT 3997 8248
17Local storm report, May 19, 5:42 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
642 PM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM HAIL E GLENFORD 39.89N 82.32W
05/19/2017 E0.70 INCH PERRY OH PUBLIC
PUBLIC REPORTED PEA TO DIME SIZE HAIL
&&
EVENT NUMBER RLX1700417
SLThunderstorm Wind, Perry
- When
- May 19, 5:45 PM EST
- Where
- Perry County, 0.12 mi NNE of Junction City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 39.722, -82.299
A tree was blown down and blocked a road in Junction City.
Thunderstorm Wind, Perry
- When
- May 19, 6:00 PM EST
- Where
- Perry County, 0.62 mi ENE of Shawnee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 39.604, -82.210
Thunderstorm winds blew down a tree in Shawnee.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 19 to 20, 20171 death · $32,000 · 1.75 in hail · 51 events
- Debris Flow in California, May 19 to 21, 2017$10 million · 1 event
- Tornadoes and Flash Flooding in Indiana, May 19 to 20, 2017$575,000 · EF1 · 16 events
- Flash Flooding and Hail in Kentucky, May 19, 2017$64,000 · 1.75 in hail · 13 events
- Flash Flooding and Hail in Kentucky, May 19 to 21, 2017$60,000 · 1 in hail · 11 events
- Hail and Damaging Wind in Indiana, May 19, 20172 injured · $25,000 · 2 in hail · 10 events
- Hail and Damaging Winds in Virginia, May 19, 2017$36,000 · 1.75 in hail · 18 events
- Damaging Winds in Ohio, May 19, 2017$39,000 · 50 kt wind · 14 events
- Tornadoes and Hail in Missouri, May 19, 2017EF1 · 17 events
- Tornadoes and Hail in Kansas, May 19, 2017EF1 · 14 events
- Tornado and Hail in Missouri, May 19, 2017EF1 · 4 events
- Lightning Strike in Kentucky, May 19, 2017$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688899, 688900.